Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 28, 2005, 7:48 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 7:48 PM MDT (01:48 UTC)
- Expired
- Aug 28, 2005, 8:30 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 33 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:50 PM MDT | TSTM WND DMG | Las Cruces, NM | LARGE TREE REPORTED DOWN IN EAST LAS CRUCES. |
| Aug 28, 8:23 PM MDT | TSTM WND DMG | Chamberino, NM | TREES BLOWN DOWN IN CHAMBERINO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 290149 SVREPZ NMC013-TXC141-290230- /O.NEW.KEPZ.SV.W.0033.050829T0148Z-050829T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 748 PM MDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES... CHAPARRAL NORTHWESTERN EL PASO COUNTY IN TEXAS THIS INCLUDES THE CITIES OF...CANUTILLO...ANTHONY * UNTIL 830 PM MDT * AT 740 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORM WINDS APPROACHING 70 MPH IN LAS CRUCES. THIS STORM WAS LOCATED NEAR LAS CRUCES...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHEAST OF ANTHONY...9 MILES NORTH OF WESTWAY AND 9 MILES NORTHWEST OF CHAPARRAL BY 830 PM MDT LAT...LON 3241 10668 3230 10685 3178 10679 3193 10632 $$ FAUSETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 28, 2:55 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 255 PM MDT SUN AUG 28 2005 .SYNOPSIS... HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION... BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY THROUGH FRIDAY. && .DISCUSSION... VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD EXPAND WESTWARD. AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 90 70 96 72 / 20 10 20 0 0 SIERRA BLANCA TX 65 86 67 93 65 / 30 10 20 0 0 LAS CRUCES 66 90 67 96 67 / 20 10 10 0 0 ALAMOGORDO 67 87 68 95 69 / 30 10 20 0 0 CLOUDCROFT 47 70 48 74 48 / 40 20 20 10 10 TRUTH OR CONSEQUENCES 65 86 67 96 67 / 20 10 10 0 0 SILVER CITY 60 87 59 89 61 / 10 20 20 10 10 DEMING 65 91 66 97 67 / 10 10 10 0 0 LORDSBURG 65 92 65 97 67 / 10 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... .NM, TX...NONE. && 17 HEFNER
In the hours before
Special weather statement, Aug 28, 2:36 PM MDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 236 PM MDT SUN AUG 28 2005 NMZ024-025-282130- SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT- ...STRONG THUNDERSTORM 6 MILES NORTH OF TULAROSA...MOVING SOUTH AT AROUND 25 MPH... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF TORRENTIAL RAINS...ALONG A LINE EXTENDING FROM 6 MILES NORTH OF TULAROSA TO 11 MILES WEST OF TULAROSA. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLOMAN AIR FORCE BASE...TULAROSA...WHITE SANDS NATIONAL MONUMENT...AND ALAMOGORDO. PIEPER
Special weather statement, Aug 28, 4:44 PM MDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 444 PM MDT SUN AUG 28 2005 NMZ032-TXZ055-282341- EL PASO TX-SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS... FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO... SUNLAND PARK AND UNIVERSITY PARK 444 PM MDT SUN AUG 28 2005 ...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS VICINITY... AT 440 PM STRONG THUNDERSTORMS WERE MOVING TO THE SOUTH INTO THE EL PASO TEXAS VICINITY. THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME STREET FLOODING MAY OCCUR CAUSING HAZARDOUS TRAVEL CONDITIONS. PERSONS SHOULD REMEMBER NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN AROUND AND FIND ALTERNATE ROUTES OF TRAVEL. ROGASH
Local storm report, Aug 28, 5:02 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 10 NE CORNUDAS 31.89N 105.34W
08/28/2005 HUDSPETH TX UNKNOWN
REPORT FROM MOTORIST ON HIGHWAY 62/180.
0449 PM HAIL N CORNUDAS 31.78N 105.47W
08/28/2005 1.75 INCH HUDSPETH TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLFBALL HAIL IN PROGRESS AND
BREAKING CAR WINDOWS.
&&
FAUSETTLocal storm report, Aug 28, 7:13 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
713 PM MDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 25 ENE EL PASO 31.99N 106.04W
08/28/2005 0.75 INCH EL PASO TX PARK/FOREST SRVC
RANGER AT HUECO TANKS STATE PARK REPORTED 3/4 INCH HAIL.
0640 PM HAIL 1 W FT HANCOCK 31.30N 105.87W
08/28/2005 1.00 INCH HUDSPETH TX TRAINED SPOTTER
QUARTER SIZE HAIL IN FT. HANCOCK
&&
FAUSETTSpecial weather statement, Aug 28, 7:28 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 728 PM MDT SUN AUG 28 2005 NMZ032-290210- SOUTHERN DESERT NM- INCLUDING THE CITIES OF...LAS CRUCES... SUNLAND PARK AND UNIVERSITY PARK 728 PM MDT SUN AUG 28 2005 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY NEW MEXICO... AT 730 PM STRONG THUNDERSTORMS WERE MOVING INTO CENTRAL DONA ANA COUNTY NEW MEXICO ALONG INTERSTATE 25 TOWARD INTERSTATE 10 INTO THE LAS CRUCES VICINITY. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH POSSIBLE STREET FLOODING ALONG WITH SMALL HAIL...DEADLY LIGHTNING AND WIND GUSTS TO 45 MPH. FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS POSSIBLE NEAR THESE STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADS. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 47 min |
| Aug 28, 6:30 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 43 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.